Pennsylvania, 2008

Flash Flooding in Pennsylvania, March 20, 2008

March 20, 2008 · NWS PHI · 3 events in 3 counties and zones

Thunderstorms with heavy rain over saturated ground caused flash flooding along roadways and smaller streams in the Philadelphia northwest suburbs. The flooding occurred across northern parts of Chester County and central parts of Montgomery and Bucks Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain over saturated ground caused flash flooding along roadways and smaller streams in the Philadelphia northwest suburbs. The flooding occurred across northern parts of Chester County and central parts of Montgomery and Bucks Counties. Event totals averaged 1.5 inches to 2.5 inches with over an inch occurring within an hour as the thunderstorms moved through between Midnight and 2 a.m. EDT on the 20th. The thunderstorms formed along and preceding a cold front that was moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 19, 7:42 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 19, 7:42 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
842 PM EDT WED MAR 19 2008

.SYNOPSIS...
STRENGTHENING LOW PRESSURE OVER PENNSYLVANIA THIS EVENING WILL TRACK
ACROSS NEW YORK OVERNIGHT AND INTO NEW ENGLAND TOMORROW. HIGH
PRESSURE WILL MOVE IN BEHIND THE LOW FOR THE END OF THE WEEK.
ANOTHER FAST MOVING LOW WILL CROSS THE REGION FRIDAY NIGHT AND
SATURDAY. ANOTHER LOW MAY AFFECT THE AREA LATE SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE RADAR REMAINS ALIVE THIS EVENING WITH THE FIRST BATCH OF RAIN
DISSIPATING AS IT MOVES OFF THE COAST AND THE SECOND BATCH TRACKING
ACROSS CENTRAL PENNSYLVANIA. THE FLOOD WATCH REMAINS POSTED FOR THE
NORTHWESTERN COUNTIES WITH FLASH FLOOD GUIDANCE QUITE LOW FOR THE
OVERNIGHT HOURS. TOTAL QPF NOW APPEARS TO BE IN THE .50 TO 1.25 INCH
RANGE FROM SOUTH TO NORTH ACROSS THE CWA WITH HIGHER VALUES IN ANY
STRONG CONVECTION THAT DEVELOPS. THE CHC OF THUNDER HAS BEEN
RETAINED IN THE FORECAST WITH THE PRESENCE OF A COUPLE HUNDRED J/KG
OF CAPE, SFC BASED AND/OR ALOFT (THE GFS IS MORE CONDUCIVE TO SB
CONVECTION RATHER THAN ELEVATED). SPS HAS KEPT OUR SOUTHERN AREAS
(DELMARVA AND EXTREME SOUTH NJ) IN A SLIGHT RISK FOR SVR OVERNIGHT.
IF ANY SVR DEVELOPS, THE THREAT WILL LIKELY COME FROM DAMAGING
WINDS. LOOKING UPSTREAM, IT APPEARS LIGHTNING IS HAVING A TOUGH TIME
MAKING NORTH OF THE MASON-DIXON LINE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
FAIR CONDITIONS WILL RETURN IN THE SHORT TERM WITH HIGH PRESSURE
ACROSS THE OHIO VALLEY AND THE STORM (FROM THE NEAR TERM) HAVING
MOVED OFF THE NEW ENGLAND COAST. THE WINDS WILL BE BRISK AND MUCH
DRIER AIR WILL MOVE IN. A SMALL CHC OF A SNOW SHOWER WILL BE KEPT
IN ACROSS THE SOUTHERN POCONOS UNDER THE STILL CYCLONIC FLOW.
WHILE WINDS LOOK FAIRLY STRONG, IT APPEARS THAT THEN NUMBERS WILL
COME UP A BIT SHORT OF A WIND ADVISORY, SO IN CONCERT WITH
SURROUNDING OFFICES, THE NPW FLAG IS BEING HELD AT THIS POINT. GUSTS
COULD STILL REACH 40 MPH THURSDAY HOWEVER. FAIR WEATHER WITH LESS
GUSTY WINDS EXPECTED FRI AS THE RIDGE IS EXPECTED TO EXTEND OVER THE
AREA BY THE AFTERNOON. HIGH TEMPERATURES THU AND FRI CLOSE TO NORMAL
WITH LOW TO MID 50S MOST AREAS AND SOME 40S UP NORTH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER FLOW WILL BE PROGRESSIVE DURING THE EXTENDED PERIOD
OFFERING THE POSSIBILITY OF QUICK CHANGES AND PROBABLY LOWER THAN
AVERAGE PREDICTABILITY OF THE FEATURES.

THE FIRST SYSTEM THAT WILL AFFECT OUR AREA IN THE EXTENDED PERIOD
WILL BE A CLIPPER TYPE SYSTEM THAT WILL CRUISE BY JUST TO THE
SOUTH OF OUR FORECAST AREA FRIDAY NIGHT AND SATURDAY. THE TRACK OF
THE SYSTEM AND THE FACT THAT IT WILL BE ON THE HEELS OF THE
CURRENT STORM MEANS THAT MOISTURE AND THUS QPF WILL NOT BE VERY
HIGH WITH THE STORM, BUT A TENTH TO A QUARTER OF AN INCH IS
POSSIBLE. TEMPERATURES TRENDS WOULD HAVE MAINLY RAIN WITH THE
FEATURE AND SOME SNOW IN THE MIX NORTH AND WEST OF PHILADELPHIA
DURING FRI NIGHT. CHC POPS ARE IN THE FORECAST AT THIS POINT.

THE SECOND SYSTEM THAT WILL AFFECT OF AREA WILL BE A LOW PRESSURE
SYSTEM THAT WILL DEVELOP OVER THE GULF OF MEXICO ON SUNDAY AND THEN
MOVE UP THE EAST COAST MONDAY AND THEN TO NEW ENGLAND TUESDAY. THE
TRACK OF THE LOW COULD BRING ANOTHER ROUND OF RAINS (HEAVY?) AND
INLAND SNOWS (HEAVY?) TO THE EAST COAST. THE 00Z ECMWF SHOWED A
SOLUTION WHICH PLACED THE LOW JUST FAR ENOUGH OFF THE COAST AND
DEEP ENOUGH TO GIVE BIG SNOWS TO THE METRO AREAS. FORTUNATELY THE
OTHER MODELS ARE NOT AS AGGRESSIVE AT THIS POINT AND THE 06Z AND
12Z GFS HAVE PUSHED THE LOW OUT TO SEA. THERE WILL BE PLENTY TO
WATCH WITH THIS LOW OVER THE NEXT FEW DAYS SO STAY TUNED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE AREA OF RAIN, LIGHT TO MODERATE, THAT HAS BEEN OVER THE TAF
SITES SINCE EARLY WEDNESDAY AFTERNOON WAS DIMINISHING AND BECOMING
MORE SCATTERED AT 00Z AS THE EFFECTS OF THE SURFACE WARM FRONT WANE.
VISIBILITIES AND CEILINGS MAY IMPROVE A BIT, IN SCATTERED AREAS AND
TEMPORARILY, TO MARGINAL VFR TO VFR WITH LOCAL IFR CONDITIONS IN
PRECIPITATION, UNTIL THE COLD FRONT NEARS IN THE 03Z TO 05Z TIME
FRAME WHEN MORE SHOWERS AND SOME THUNDERSTORMS WILL APPROACH. WITH
LOW LEVEL WINDS INCREASING OUT OF THE SOUTH-SOUTHWEST TO ABOUT 50
KNOTS, A WIND SHEAR REMARK WAS ADDED FOR EARLY TONIGHT AHEAD OF THE
FRONT FOR ALL TAF SITES.

MODEL GUIDANCE AND SOUNDINGS WERE INDICATING FAIRLY SUBSTANTIAL
DESTABILIZATION IN THE LOWER TO MID DELAWARE VALLEY BY 06Z, WITH
LIFTED INDICES DROPPING TO AROUND MINUS 1 OR MINUS 2, AND ALSO
INDICATING MODEST CAPE (OF THE MOST UNSTABLE VARIETY). SO, A TEMPO
GROUP EXPLICITLY MENTIONING THUNDERSTORMS WILL BE ADDED TO THE TAFS
IN THE 04Z TO 06Z TIME FRAME (AN HOUR EARLIER WEST AND LATER
SOUTHEAST), WITH COLD FRONTAL PASSAGE WELL-AGREED UPON BY THE GFS
AND THE ECMWF AT 06Z FOR THE CENTRAL TAF SITES. THE FRONT SHOULD BE
FAIRLY FAST-MOVING, WITH IMPROVEMENT OCCURRING IN THE POST-FRONTAL
ENVIRONMENT TO MARGINAL VFR AND EVEN VFR, WITH VFR CEILINGS BY 12Z
AND A FRESHENING WEST WIND. WINDS ARE PROGGED TO VEER SLIGHTLY TO
WEST-NORTHWEST AND INCREASE IN SPEED BY MIDDAY, WHEN GUSTS WERE
INCREASED TO 34 KNOTS FOR MIDDAY AND AFTERNOON. STRATOCUMULUS
CEILINGS SHOULD SCATTER OUT BY LATE MORNING OR MIDDAY.

BEYOND THE TAF VALID PERIOD OF 00Z FRIDAY, THE OFFSHORE FLOW WILL
CONTINUE INTO THURSDAY NIGHT, THEN GRADUALLY DIMINISH AS HIGH
PRESSURE BUILDS IN FROM THE WEST. LOW PRESSURE WILL MOVE IN FROM THE
OHIO VALLEY AND STRAIGHT TO THE COAST DURING THE DAY SATURDAY WITH
POSSIBLY SOME MIXED PRECIPITATION FOR THE NORTHERN TWO TAF SITES FOR
SATURDAY, AND JUST RAIN SOUTH.

&&

.MARINE...
SEAS AND WINDS WILL BE INCREASING THIS EVENING AND GALE CONDITIONS
EXPECTED OVERNIGHT. A SOUTHERLY WIND WILL TURN TO THE WEST AND
NORTHWEST AND UP TO GALE FORCES AS LOW PRESSURE MOVES TO THE NORTH
OF THE COASTAL WATERS AND THE FRONT CLEARS THE COAST BEFORE SUNUP ON
THURSDAY.

A STRONG WEST TO NORTHWEST FLOW WILL BLOW FOR THURSDAY AND CONTINUE
INTO THURSDAY NIGHT BEFORE DIMINISHING. HIGH PRESSURE OVER THE OHIO
VALLEY OVER THE WEEKEND WILL REACH THE COAST FOR FRIDAY NIGHT AND
SATURDAY. ANOTHER WEAK LOW, WITH WEAK PRESSURE GRADIENT, WILL MOVE
TO THE COAST SATURDAY.

THE WEATHER OFFSHORE TO THE CANYONS WILL BE EQUALLY AS ROUGH WITH
GALES IN EFFECT TONIGHT INTO FRIDAY NIGHT AND EARLY SATURDAY.

SEE OFFSHORE WEATHER SITE FOR A BROADER VIEW OF THE CONDITIONS
AT WWW.OPC.NCEP.NOAA.GOV

&&

.TIDES...
OUR COLLEAGUES AT THE FORECAST OFFICE IN STERLING VA HAVE ISSUED A
FLOOD ADVISORY UNTIL 6 AM FOR THE WESTERN CHESAPEAKE. PLEASE SEE
WBCCFWLWX FOR DETAILS. TIDE LEVELS ON THE EASTERN SHORE WILL REACH
BETWEEN 3 AND 3 AND A HALF FEET ABOVE MEAN LOWER LOW WATER WHICH IS
JUST BELOW THE THRESHOLD FOR MINOR FLOODING. TOLCHESTER BEACH HIGH
TIDE WILL BE AT 615 PM THIS EVENING AND MAY PRODUCE SOME SPOTTY
FLOODING AND CAMBRIDGE WAS HIGH TIDE AT 303 PM THIS AFTERNOON WITH A
HEIGHT OF 3.3 FT WHICH IS JUST UNDER MINOR FLOODING. WERE GOING TO
GO WITH ANOTHER SPS AND INDICATE THAT THE DEPARTURES WILL BE
MAINTAINED FOR THE NEXT HIGH TIDE WHICH IS 3 AM FOR CAMBRIDGE AND 6
AM FOR TOLCHESTER. AS THE STRONG WINDS KICK IN FROM THE WEST THERE
MAY BE SOME MINOR FLOODING FROM THE WAVE ACTION AGAINST THE
BULKHEADS AND SHORELINE.

SEE THE NOAA TIDES ON LINE SITE FOR THE LATEST PLOTS AND INFORMATION
ON THE TIDES AT SPECIFIC LOCATIONS

AT HTTP://STORMS.NOS.NOAA.GOV

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-061-062.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007. DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 4 AM THURSDAY TO 6 AM EDT FRIDAY FOR
ANZ430-     431-450>455.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...KRUZDLO
SHORT TERM...KRUZDLO
LONG TERM...OHARA
AVIATION...
MARINE...EBERWINE
TIDES/COASTAL FLOODING...EBERWINE
Hazardous weather outlook, Mar 19, 2:37 PM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT WED MAR 19 2008

NJZ001-007-PAZ054-055-061-062-201945-
SUSSEX-WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
337 PM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR WINTRY PRECIPITATION FRIDAY NIGHT INTO
SATURDAY AND AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-201945-
MORRIS-HUNTERDON-SOMERSET-
337 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN MIGHT CAUSE SOME POOR DRAINAGE FLOODING. STREAMS ARE
EXPECTED TO REMAIN WITHIN BANKFUL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR WINTRY PRECIPITATION FRIDAY NIGHT INTO
SATURDAY AND AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ012>027-PAZ060-067>071-201945-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
337 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINS THIS EVENING AND OVERNIGHT MAY CAUSE POOR
DRAINAGE FLOODING. IN ADDITION, THE THUNDERSTORMS TONIGHT MIGHT CAUSE
SOME GUSTY AND POSSIBLY DAMAGING WINDS. THE REGION IS UNDER A
SLIGHT RISK FOR SEVERE STORMS MAINLY FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR WINTRY PRECIPITATION FRIDAY NIGHT INTO
SATURDAY AND AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-201945-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
337 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MARYLAND AND
NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR COASTAL FLOODING IS POSSIBLE AT THE TIMES OF HIGH TIDE THIS
AFTERNOON AND ONCE AGAIN TONIGHT. LOCALLY HEAVY RAIN WILL
CONTINUE THIS EVENING AND THE EARLY OVERNIGHT PERIOD TOO AND THIS
MAY CAUSE SOME POOR DRAINAGE FLOODING. IN ADDITION, THUNDERSTORMS
TONIGHT MIGHT CAUSE SOME GUSTY AND POSSIBLY DAMAGING WINDS. THE
REGION IS UNDER A SLIGHT RISK FOR SEVERE STORMS MAINLY FOR
TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR WINTRY PRECIPITATION FRIDAY NIGHT INTO
SATURDAY AND AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-201945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
337 PM EDT WED MAR 19 2008

...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 9:47 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1047 PM EDT WED MAR 19 2008

MDZ008-PAZ054-055-060>062-067>069-200445-
BERKS-BUCKS-CARBON-CECIL-CHESTER-LEHIGH-MONROE-MONTGOMERY-
NORTHAMPTON-
1047 PM EDT WED MAR 19 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
BERKS...BUCKS...CARBON...CHESTER...LEHIGH...MONROE...MONTGOMERY AND
NORTHAMPTON COUNTIES IN PENNSYLVANIA AND CECIL COUNTY IN MARYLAND...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
JAGGED LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 13 MILES SOUTHWEST OF WILKES-BARRE TO 26 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT AROUND 30 MPH. THE
THUNDERSTORMS WILL BE NEAR TRESCKOW AROUND 1100 PM...WHITE HAVEN...
EAST SIDE AROUND 1115 PM...CHRISTMANS...ALBRIGHTSVILLE AROUND 1130
PM...PENN FOREST RESERVOIR...GILBERT AROUND 1145 PM...ROSSLAND AND
BRODHEADSVILLE AROUND MIDNIGHT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. PEA-SIZE HAIL CAN NOT BE RULED OUT EITHER.

KRUZDLO
Special weather statement, Mar 19, 10:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1139 PM EDT WED MAR 19 2008

MDZ008-012-015-019-020-201100-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE...
EASTON...DENTON
1139 PM EDT WED MAR 19 2008

...HIGHER THAN NORMAL WATER LEVELS...BUT LITTLE OR NO PROBLEMS
EXPECTED...

HIGH TIDE THIS AFTERNOON AT CAMBRIDGE REACHED CLOSE TO MINOR TIDAL
FLOOD LEVELS BEFORE STARTING BACK DOWN. THE NEXT HIGH TIDE WILL BE
DURING THE EARLY MORNING HOURS, BETWEEN 3 AND 4 AM WITH A HEIGHT
COMPARABLE TO THE AFTERNOONS HIGH TIDE. HIGH TIDE AT TOLCHESTER
WILL OCCUR BETWEEN 6 AND 7 AM. THE WATER LEVEL IS ALSO EXPECTED
TO REACH TO NEAR MINOR TIDAL FLOODING, BUT NO PROBLEMS ARE
EXPECTED.

A COLD FRONT WILL SWEEP ACROSS THE CHESAPEAKE BAY DURING THE EARLY
MORNING HOURS. WINDS BEHIND THE FRONT WILL SHIFT TO NORTHWEST AND
MAY GUST UP TO 40 MPH. THIS COULD CAUSE SOME MINOR OVERWASH AT
THE TIME OF HIGH TIDE ON THE EASTERN SHORE.

DEZ001-NJZ016>019-PAZ069>071-201100-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...DOYLESTOWN...
MEDIA
1139 PM EDT WED MAR 19 2008

...MINOR TIDAL FLOODING ALONG THE DELAWARE RIVER FROM WILMINGTON
DELAWARE TO TRENTON NEW JERSEY...

THE FULL MOON WILL OCCUR ON THE 21ST BUT WATER LEVELS HAVE BEEN
SLOWLY RISING AS A RESULT OF THE STRONG SOUTHERLY WINDS OVER THE
DELAWARE BAY. HIGH TIDE EARLY THIS AFTERNOON CAUSED SOME MINOR
STREET FLOODING ON ROADS ADJACENT TO THE RIVER IN NEW JERSEY AND
PENNSYLVANIA.

THE NEXT HIGH TIDE WILL OCCUR BETWEEN MIDNIGHT AND 2 AM AND THERE
MAY ALSO BE SOME MINOR FLOODING AT THAT TIME. THE HIGH TIDE WILL
NOT COINCIDE WITH THE MORNING COMMUTE.

RPW
Special weather statement, Mar 19, 11:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 AM EDT THU MAR 20 2008

MDZ008-012-015-019-020-200645-
CAROLINE-CECIL-KENT-QUEEN ANNES-TALBOT-
1249 AM EDT THU MAR 20 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
CAROLINE...CECIL...KENT...QUEEN ANNES AND TALBOT COUNTIES...

AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 18 MILES SOUTH OF LANCASTER TO ABOUT 40 MILES SOUTH OF
WASHINGTON D.C. THE LINE WAS MOVING EAST AT 40 MPH AND WILL BE NEAR
PORT DEPOSIT AROUND 115 AM...STEVENSVILLE AROUND 130 AM...TILGHMAN
ISLAND...CHESTER AROUND 145 AM...CORDOVA...SUDLERSVILLE AROUND 200
AM...TRAPPE AND RIDGELY AROUND 215 AM.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS LINE. PEA-SIZE HAIL
CAN NOT BE RULED OUT EITHER.

KRUZDLO
Special weather statement, Mar 19, 11:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1258 AM EDT THU MAR 20 2008

PAZ067>069-200630-
BUCKS-CHESTER-MONTGOMERY-
1258 AM EDT THU MAR 20 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
BUCKS...CHESTER AND MONTGOMERY COUNTIES...

AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 17 MILES SOUTH OF BETHLEHEM TO 13 MILES SOUTHEAST OF
LANCASTER...MOVING EAST AT AROUND 20 MPH. THIS LINE WILL BE NEAR
PIPERSVILLE...HOMEVILLE AROUND 115 AM...TINICUM...CHESTER SPRINGS
AROUND 130 AM...VALLEY FORGE...TROOPER AROUND 145 AM...EAST NORRITON
AND WEST NORRITON AROUND 200 AM.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS LINE. PEA-SIZE HAIL
CAN NOT BE RULED OUT EITHER.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chester

When
March 20, 1:00 AM EST to 7:25 AM EST
Where
Chester County, 0.87 mi NW of Honey Brook to 1.38 mi NW of Compass
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.110, -75.930

In Chester County, the run-off from the heavy rain led to flooding along the West Branch of the Brandywine Creek at Honey Brook. The creek was above its 7 foot flood stage from 421 a.m. EDT through 825 a.m. EDT on the 20th and crested at 8.41 feet at 545 a.m. EDT. Storm totals included 2.21 inches in Honey Brook and 1.60 inches in Glenmoore.

Flash Flood, Montgomery

When
March 20, 1:15 AM EST to 2:45 AM EST
Where
Montgomery County, 1.48 mi SSE of Souderton to 0.87 mi S of Schwenksville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.300, -75.310

Event totals included 1.58 inches in Graterford and 1.55 inches in Pottstown.

Flash Flood, Bucks

When
March 20, 1:15 AM EST to 2:45 AM EST
Where
Bucks County, 1.74 mi SE of Telford to 0.87 mi SSW of Tradesville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.310, -75.310

Event precipitation totals included 1.70 inches in Perkasie and 1.58 inches in Doylestown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88702, 88703, 88706.